Alert archive / Utah / Flash Flood Warnings in 2005
Flash Flood Warning 30, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 8, 2005, 5:59 PM MDT for Washington County, Utah. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2005, 5:59 PM MDT (23:59 UTC)
- Expired
- Aug 8, 2005, 8:00 PM MDT
- In force
- 2 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
County Washington County, UT
The radar
The Cedar City radar (KICX), 49 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 12.0 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 440 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 2003 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -80 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KSLC 082359 FFWSLC UTC053-090200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 559 PM MDT MON AUG 8 2005 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL WASHINGTON COUNTY IN UTAH * UNTIL 800 PM MDT * AT 549 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. HEAVY RAINFALL ALONG THE UPPER REACHES OF ASH AND LA VERKIN CREEKS WILL RESULT IN FLASH FLOODING DOWNSTREAM TO NEAR THE TOWN OF LA VERKIN. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3721 11329 3720 11323 3737 11317 3737 11324 $$
1 follow-up statement
000
WGUS75 KSLC 090132
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
732 PM MDT MON AUG 8 2005
UTC053-090200-
WASHINGTON UT-
732 PM MDT MON AUG 8 2005
...A FLASH FLOOD WARNING CONTINUES UNTIL 800 PM MDT FOR SOUTHEASTERN
WASHINGTON COUNTY...
THE THUNDERSTORM RESPONSIBLE FOR THE HEAVY RAIN ACROSS SOUTHEAST
WASHINGTON COUNTY HAS DISSIPATED. HEAVY RUNOFF IS LIKELY THROUGH
HORSE VALLEY WASH AND INTO THE EAST FORK OF THE VIRGIN RIVER. FLASH
FLOODING IS LIKELY FROM SOUTH OF ROCKVILLE...WEST TOWARDS THE TOWN
OF GRAFTON.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 3710 11309 3709 11302 3716 11299 3717 11307
3718 11311
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 4:15 PM MDT, 1 hour 44 minutes earlier.
Area forecast discussion, Aug 8, 4:15 PM MDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
415 PM MDT MON AUG 8 2005
.SYNOPSIS...HIGH PRESSURE ALOFT WILL REMAIN ACROSS THE GREAT BASIN
THROUGH THE MIDDLE OF THE WEEK. THE AIRMASS WILL BE DRIER OVER
NORTHERN UTAH TOMORROW...BUT MOISTURE REMAINS OVER THE SOUTH.
&&
.DISCUSSION...CONVECTION FIRING UP THIS AFTERNOON ACROSS SOUTHERN
AND CENTRAL UTAH AS EXPECTED. ALTHOUGH THESE CELLS ARE PRODUCING
LOCALLY HEAVY RAIN AND ARE SLOW MOVING...THEY HAVE THUS FAR MANAGED
TO STAY MOSTLY OVER THE RIDGETOPS AND AWAY FROM THE MOST FLASH FLOOD
PRONE AREAS. A SHORTWAVE TROUGH MOVING ACROSS IDAHO HAS HELPED GET
CONVECTION GOING OVER THE NORTHERN MOUNTAINS...BUT IT LOOKS LIKE THE
TROUGH AXIS IS IN THE PROCESS OF MOVING ACROSS THE CWA THIS
AFTERNOON. EXCEPT FOR A FEW CELLS OVER NORTHEAST NEVADA...CONVECTION
IS MOSTLY BEING SUPPRESSED UPSTREAM OF THE CWA. HAVE KEPT ONLY LOW
POPS FOR MOST OF NORTHWEST UTAH FOR THIS EVENING...ALTHOUGH HAVE
KEPT HIGHER POPS FOR THE SALT LAKE VALLEY FOR CELLS POSSIBLY
DEVELOPING OVER THE OQUIRRHS AND DRIFTING OVER THE AREA.
TOMORROW SHOULD BE MORE QUIET OVER THE NORTH AS A DRIER AND MORE
STABLE AIRMASS MOVES INTO THE AREA IN NORTHWEST FLOW IN THE WAKE OF
THE TROUGH. AMPLE MOISTURE WILL REMAIN OVER THE SOUTH HOWEVER. ON
WEDNESDAY A WEAK DISTURBANCE BRINGS A JET STREAK OVER UTAH.
THE GFS HAS IT AT NEARLY 50KT AT 300MB...ALTHOUGH THE NAM IS A BIT
WEAKER. THERE ARE STILL SOME SLIGHT DIFFERENCES BETWEEN MODEL RUNS
HOWEVER. THE 12Z NAM HAD THE MAIN JET ARCING OVER CENTRAL IDAHO WITH
JUST A JET STREAK OVER NORTHERN UTAH. HOWEVER...THE 18Z RUN NOW HAS
THE MAIN JET CLOSER THE THE UTAH/IDAHO BORDER WITH A CORE OF GREATER
THAN 70KT WINDS OVER SOUTHEAST IDAHO. THE JET STREAK STILL EXISTS
OVER THE CWA...ALTHOUGH IT HAS BEEN PLACED FARTHER SOUTH...NOW OVER
CENTRAL UTAH. MOISTURE IS ALSO PROGGED TO INCREASE OVER NORTHERN
UTAH AGAIN BY WEDNESDAY...SO THIS IN CONJUNCTION WITH THE JET
DYNAMICS COULD POSSIBLY LEAD TO AN ACTIVE WEATHER DAY. THE AIRMASS
REMAINS GENERALLY MOIST AND UNSTABLE AGAIN ON THURSDAY BEFORE A
MODERATE WESTERLY FLOW DEVELOPS OVER NORTHERN UTAH. THE AIRMASS WILL
GRADUALLY DRY FROM THE NORTH FRIDAY THROUGH THE WEEKEND. LOOKS LIKE
MOISTURE RETURNS TO THE AREA FOR THE EARLY PART OF NEXT WEEK.
&&
.FIRE WEATHER...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE STILL
EXPECTED OVER NORTHWEST AND WEST CENTRAL UTAH THIS EVENING. THE BULK
OF THESE WILL PROBABLY OCCUR SOUTH AND EAST OF A SALT LAKE CITY TO
DELTA LINE. THE STORMS WILL NOT BE ALL THAT DRY...BUT FINE FUELS ARE
AT CRITICAL LEVELS SO ANY LIGHTNING AWAY FROM THE SMALL RAIN SHAFTS
COULD BRING FIRE STARTS. HAVE ISSUED A RED FLAG WARNING VALID UNTIL
10 PM LOCAL TIME FOR THIS THREAT.
&&
.AVIATION...NONE. SEE SLCTAFSLC.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING FOR DRY LIGHTNING MONDAY AFTERNOON AND
EVENING FIRE ZONES 420 AND 434.
WY...NONE.
&&
PUBLIC...CHENG
FIRE...WILENSKYHazardous weather outlook, Aug 8, 7:00 AM MDT, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 700 AM MDT MON AUG 8 2005 UTZ001>021-WYZ021-091300- CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY- CENTRAL AND SOUTHWEST MOUNTAINS- GLEN CANYON RECREATION AREA/LAKE POWELL- GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS- NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT- SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK- WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH- WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS- WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS- 700 AM MDT MON AUG 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND EXTREME SOUTHWEST WYOMING. .DAY ONE... TODAY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS UTAH TODAY. OVER THE WEST-CENTRAL AND NORTHWEST UTAH DESERTS THESE STORMS WILL PRODUCE LITTLE RAINFALL AND STRONG MICROBURST WINDS. A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THE POTENTIAL OF DRY LIGHTNING COMBINED WITH THE LOCAL STRONG WINDS. IN FAR SOUTHERN UTAH...HEAVY RAIN IS POSSIBLE NEAR SLOW MOVING THUNDERSTORMS. .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN ACROSS MOST OF UTAH THROUGH THE WORK WEEK. SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 8, 5:34 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
534 PM MDT MON AUG 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLASH FLOOD 8 E CEDAR CITY 37.69N 112.93W
08/08/2005 IRON UT LAW ENFORCEMENT
STATE ROUTE 14 CLOSED DUE TO DEBRIS SLIDES AND KNEE-DEEP
WATER ACROSS THE HIGHWAY
&&
CONGERThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 4:55 PM MDT | Flash Flood Warning | SLC | Washington | 5 hr |
| Aug 8, 5:03 PM MDT | Flash Flood Warning | SLC | Iron | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.